Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 49, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Mar 22, 2005, 4:25 PM PST for Los Angeles County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2005, 4:25 PM PST (00:25 UTC)
- Expired
- Mar 22, 2005, 6:30 PM PST
- In force
- 2 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 58 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 230026
FFWLOX
CAC037-230230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PST TUE MAR 22 2005
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWEST LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...
SPECIFICALLY IN THE SANTA MONICA MOUNTAINS AND ADJACENT
COAST...INCLUDING MALIBU.
* UNTIL 630 PM PST
* AT 420 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE SANTA MONICA MOUNTAINS. RAINFALL RATES
OVER ONE INCH PER HOUR HAVE BEEN OBSERVED.
* ADDITIONAL HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL MOVE INTO THE
SANTA MONICA MOUNTAINS THROUGH 600 PM.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IN ADDITION TO FLOODING...ROCKSLIDES AND MUD AND DEBRIS
FLOWS WILL BE POSSIBLE.
LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872
3403 11860 3404 11854 3406 11853 3412 11849
3414 11857
$$
SIRARD3 follow-up statements
000
WGUS76 KLOX 230125
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
530 PM PST TUE MAR 22 2005
CAC037-230230-
LOS ANGELES CA-
530 PM PST TUE MAR 22 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM PST FOR SOUTHWEST
LOS ANGELES COUNTY...SPECIFICALLY IN THE SANTA MONICA MOUNTAINS
AND ADJACENT COAST...INCLUDING MALIBU...
BETWEEN 430 PM AND 530 PM...A BAND OF VERY HEAVY RAINFALL MOVED
THROUGH THE SANTA MONICA MOUNTAINS...AND ADJACENT COASTAL AREAS
NEAR MALIBU. SEVERAL AUTOMATED RAIN GAUGES REPORTED RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR. THE HIGHEST HOURLY RAINFALL RATE
OCCURRED AT TOPANGA PATROL STATION...WITH 1.25 INCHES BETWEEN
430 PM AND 530 PM. DURING THE LAST THREE HOURS (BETWEEN 230 AND 530
PM)...SEVEAL AUTOMATED STATIONS IN THE SANTA MONICA MOUNTAINS
REPORTED BETWEEN 2.00 AND 2.50 INCHES.
AT 520 PM...DOPPLER RADAR INDICATED THE MAIN FRONTAL BAND BEGINNING
TO MOVE EAST OF THE WARNING AREA...BUT ADDITIONAL HEAVY SHOWER BANDS
COULD AFFECT THE REGION THROUGH 630 PM. AS A RESULT...THE FLASH
FLOOD WARNING REMAINS IN EFFECT.
THE VERY INTENSE RAINFALL RATES THAT FELL ACROSS THE WARNING AREA
WILL CAUSE A HIGH POTENTIAL FOR ROCK AND MUD SLIDE ACTIVITY...AS
WELL AS MUD AND DEBRIS FLOWS. MOST FLOOD RELATED DEATHS OCCUR IN
AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A
FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER
MOVE UP TO HIGHER GROUND. IN ADDITION TO FLOODING...MUD AND DEBRIS
FLOWS WILL BE POSSIBLE.
LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872 3403 11860
3404 11854 3406 11853 3412 11849 3414 11857
$$
GOMBERG000
WGUS76 KLOX 230227
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
630 PM PST TUE MAR 22 2005
CAC037-230230-
LOS ANGELES CA-
630 PM PST TUE MAR 22 2005
...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR SOUTHWEST LOS ANGELES
COUNTY...SPECIFICALLY IN THE SANTA MONICA MOUNTAINS AND ADJACENT
COAST...INCLUDING MALIBU...
AT 625 PM...DOPPLER RADAR INDICATED THE MAIN COLD FRONT HAS PUSHED
WELL SOUTH AND EAST OF THE WARNING AREA. AS A RESULT...WIDESPREAD
HEAVY RAINFALL IS NOT IMMINENT ACROSS THE WARNING AREA...ALLOWING
THE FLASH FLOOD WARNING TO EXPIRE. HOWEVER...BANDS OF HEAVY SHOWERS
WERE LOCATED ACROSS SANTA BARBARA AND WESTERN VENTURA COUNTIES...
AND COULD AFFECT SOUTHWEST LOS ANGELES COUNTY LATER THIS EVENING.
BETWEEN 430 PM AND 530 PM...A BAND OF VERY HEAVY RAINFALL MOVED
THROUGH THE SANTA MONICA MOUNTAINS...AND ADJACENT COASTAL AREAS
NEAR MALIBU. SEVERAL AUTOMATED RAIN GAUGES REPORTED RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR. THE HIGHEST HOURLY RAINFALL RATE
OCCURRED AT TOPANGA PATROL STATION...WITH 1.25 INCHES BETWEEN
430 PM AND 530 PM. DURING THE LAST FOUR HOURS (BETWEEN 230 AND 630
PM)...SEVERAL AUTOMATED STATIONS IN THE SANTA MONICA MOUNTAINS
REPORTED BETWEEN 2.00 AND 2.75 INCHES.
CALIFORNIA HIGHWAY PATROL HAS REPORTED SIGNIFICANT ROCK AND MUDSLIDE
ACTIVITY ON ENCINAL CANYON ROAD NEAR HIGHWAY 1...AS WELL AS HIGHWAY
1 NEAR WILL ROGERS STATE BEACH.
LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872 3403
11860 3404 11854 3406 11853 3412 11849 3414 11857
$$
GOMBERG000
WGUS76 KLOX 230227 RRA
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
630 PM PST TUE MAR 22 2005
CAC037-230245-
LOS ANGELES CA-
630 PM PST TUE MAR 22 2005
...FLASH FLOOD WARNING ALLOWED TO EXPIRE FOR SOUTHWEST LOS ANGELES
COUNTY...SPECIFICALLY IN THE SANTA MONICA MOUNTAINS AND ADJACENT
COAST...INCLUDING MALIBU...
AT 625 PM...DOPPLER RADAR INDICATED THE MAIN COLD FRONT HAS PUSHED
WELL SOUTH AND EAST OF THE WARNING AREA. AS A RESULT...WIDESPREAD
HEAVY RAINFALL IS NOT IMMINENT ACROSS THE WARNING AREA...ALLOWING
THE FLASH FLOOD WARNING TO EXPIRE. HOWEVER...BANDS OF HEAVY SHOWERS
WERE LOCATED ACROSS SANTA BARBARA AND WESTERN VENTURA COUNTIES...
AND COULD AFFECT SOUTHWEST LOS ANGELES COUNTY LATER THIS EVENING.
BETWEEN 430 PM AND 530 PM...A BAND OF VERY HEAVY RAINFALL MOVED
THROUGH THE SANTA MONICA MOUNTAINS...AND ADJACENT COASTAL AREAS
NEAR MALIBU. SEVERAL AUTOMATED RAIN GAUGES REPORTED RAINFALL RATES
IN EXCESS OF ONE INCH PER HOUR. THE HIGHEST HOURLY RAINFALL RATE
OCCURRED AT TOPANGA PATROL STATION...WITH 1.25 INCHES BETWEEN
430 PM AND 530 PM. DURING THE LAST FOUR HOURS (BETWEEN 230 AND 630
PM)...SEVERAL AUTOMATED STATIONS IN THE SANTA MONICA MOUNTAINS
REPORTED BETWEEN 2.00 AND 2.75 INCHES.
CALIFORNIA HIGHWAY PATROL HAS REPORTED SIGNIFICANT ROCK AND MUDSLIDE
ACTIVITY ON ENCINAL CANYON ROAD NEAR HIGHWAY 1...AS WELL AS HIGHWAY
1 NEAR WILL ROGERS STATE BEACH.
LAT...LON 3409 11892 3404 11894 3401 11881 3403 11872 3403
11860 3404 11854 3406 11853 3412 11849 3414 11857
$$
GOMBERGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 2:00 PM PST, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 22, 2:00 PM PST, 2 hours 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 200 PM PST TUE MAR 22 2005 .SHORT TERM...RAIN FALLING ACROSS THE AREA AS EXPECTED. SURFACE FRONT HAS PUSHED ACROSS MOST OF CENTRAL COAST...SO MOST WIDESPREAD RAIN WILL BE ACROSS VTU/LAX COUNTIES THROUGH THE EVENING. RAINFALL WILL BE ENHANCED BY SECONDARY IMPULSE MOVING ACROSS THE AREA THIS EVENING. AFTER IMPULSE MOVES THROUGH TONIGHT...AREA REMAINS UNDER CYCLONIC FLOW...SO WILL EXPECT MOSTLY CLOUDY SKIES AND A CHANCE OF SHOWERS ACROSS THE AREA WEDNESDAY/WEDNESDAY NIGHT. ON THURSDAY MODELS CONTINUE TO DISAGREE WITH TRACK/STRENGTH OF SHORTWAVE ROTATING THROUGH UPPER TROUGH. GFS BRINGS THE SHORTWAVE MUCH CLOSER TO OUR CWA THAN THE NAM. GIVEN PERFORMANCE THIS WINTER...WOULD BE INCLINED TO GO WITH GFS. HOWEVER...WILL NOT BITE FULLY ON GFS... INSTEAD WILL CONTINUE WITH LIKELY/CHANCE POPS FOR THE AREA WITH BEST CHANCES OVER LAX COUNTY. BY FRIDAY MORNING...SHORTWAVE SHOULD BE EAST OF THE AREA...WITH PARTLY CLOUDY SKIES AND A VERY SLIGHT CHANCE OF SHOWERS. TOTAL QPF AMOUNTS THROUGH TONIGHT ARE EXPECTED TO RANGE FROM 0.50 TO 1.50 ACROSS COASTAL AREAS WITH UP TO 3.00 POSSIBLE IN THE MOUNTAINS. SNOW LEVELS THROUGH TONIGHT WILL BE AROUND 6000 FEET. GIVEN THE UNCERTAINITY OF THE SYSTEM FOR THURSDAY...DO NOT HAVE ANY GREAT CONFIDENCE WITH QPF AMOUNTS ON THURSDAY. IF THE GFS WOULD VERIFY...GENERALLY 0.25 TO 0.75 WITH HIGHER AMOUNTS IN THE MOUNTAINS WOULD BE POSSIBLE. HOPEFULLY...FUTURE MODEL RUNS WILL COME INTO BETTER AGREEMENT...ALLOWING FOR A HIGHER CONFIDENCE RAIN/QPF FORECAST. TEMPS WILL REMAIN BELOW NORMAL THROUGH FRIDAY...ALTHOUGH FRIDAY SHOULD START A NICE WARMING TREND. .LONG TERM...SATURDAY/SUNDAY SHOULD BE DRY AND NOTICEABLY WARMER AS UPPER RIDGE BUILDS OVER THE AREA. ON MONDAY...SOME MODEL UNCERTAINITY EXISTS AS UPPER RIDGE IS FLATTENED BY SYSTEM MOVING ACROSS NORTHERN/CENTRAL CALIFORNIA. AT THIS TIME...COULD BE A MINOR SHOWER THREAT FOR CENTRAL COAST ON MONDAY. SO...WILL KEEP SLIGHT CHANCE POPS GOING FOR THE CENTRAL COAST ON MONDAY. ON TUESDAY... THE WEAK SYSTEM SHOULD BE EAST OF CALIFORNIA...SO DRY CONDITIONS WILL BE EXPECTED. && .LOX WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY (SEE LAXCWFLOX). && THOMPSON
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.